Alabama, 2017

Tornadoes and Hail in Alabama, April 5, 2017

April 5, 2017 · NWS BMX · 75 events in 21 counties and zones

April 5th was a very active severe weather day across central Alabama. During the pre-dawn hours, a warm lifted northward into south central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
75

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

April 5th was a very active severe weather day across central Alabama. During the pre-dawn hours, a warm lifted northward into south central Alabama. Supercells formed along the advancing warm front, producing numerous reports of large hail and a few reports of wind damage and isolated tornadoes. A second round of severe storms developed during the afternoon and evening as an upper level short wave trough approached the area from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 4, 11:03 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 4, 11:03 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1203 AM CDT Wed Apr 5 2017

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

...Severe weather outbreak possible Late Tonight through Wednesday...

This evening, we will turn our attention to the south as we
monitor the northward progression of a warm front, and developing
showers and thunderstorms spreading into the area. Model guidance
continues to support the potential for significant severe weather
tomorrow, and the current forecast and threats are on track. The
previous discussion follows...

A stalled front to our south will begin to return northward
tonight as a classic 500 mb trough takes shape over the Plains. A
surface low should intensify and track from eastern Oklahoma
tonight toward the Ohio Valley on Wednesday, eventually putting
Alabama in the warm sector. Before that occurs, a warm front will
move inland and accelerate northward early Wednesday morning across
the forecast area. Scattered storms are expected to develop
around 4 AM as warm/moisture advection occurs near the warm
front. Additional storms could also form along a trailing
confluence band which may extend from central Alabama to the
southwest. With MLCAPE possibly as high as 2500 J/kg in the warm
sector and strong wind shear already in place through the entire
column, any surface-based storms could produce long-track
tornadoes. It is unclear how widespread this activity will be and
if storms will become more organized. This is an important
question we cannot answer at this time, but the morning activity
will greatly impact what happens later in the day.

One possible outcome is storms becoming organized and moving into
Georgia, focusing the low-level jet to the east with veering
surface winds to the west across Alabama. This could somewhat
reduce instability and shear and the overall threat for the
afternoon. A threat for tornadoes, very large hail and damaging
winds would still exist in this scenario. Several models are
buying into this idea, but with the presence of a elevated mixed
layer, it is possible they are too bullish with morning
thunderstorm development.

If the warm sector remains preserved, very strong instability and
shear would develop across much of the area, possibly leading to
an outbreak of long-track, destructive tornadoes trough 9 PM. The
westward extent of the afternoon threat is in question due to
timing of initiation, but the greatest chance for supercells would
probably occur east of a line from Birmingham to Selma. We should
have a better handle on this situation 24 hours from now.

87/Grantham/14

.LONG TERM...
Thursday through Monday.

Thursday through Sunday remains a fairly benign timeframe with
high  pressure taking control and bringing in some chilly air for
this time of the year. Low temperatures on Friday and Saturday
morning will be in the upper 30s to low 40s for most of the area,
with a few mid 30s in the northeast and normally cooler spots.
Have increased the chance of a possible frost in the northeast and
included in the forecast for Saturday morning. This will continue
to be monitored over the next several days and more details will
be forthcoming. Make plans for protecting outdoor vegetation and
plants for the weekend. There will be a warming trend beginning
Saturday afternoon that will continue into Sunday and Monday. The
next chance of rain will be Monday afternoon with the next storm
system, but there is still some timing issues with this system so
expect many changes over the next few days.

16

&&

.AVIATION...
06Z TAF Discussion.

Some big and rather fast changes take place in the first 6 hours.
The main change from the previous issuance was to slow the
increasing clouds by an hour or so. Warm air advection pattern
and low level jet kick between 06-09z with ceilings quickly
dropping to MVFR then IFR between 10-12z. The clouds will be
associated with a warm front and much increased moisture from the
south. Showers and thunderstorms will also develop with this
gradient of moisture around sunrise. Some improvement to all
ceilings expected by 16-18z as ceilings rise somewhat, but
additional showers and thunderstorms are possible through 00z area
wide. Low level winds will be in the neighborhood of 35-38kts
overnight, which is close but just shy of the LLWS criteria.

A volatile atmosphere will be in place across Central Alabama on
Wednesday and any of these storms may produce damaging winds,
tornadoes, and large hail.

75

&&

.FIRE WEATHER...

The next storm system arrives overnight, bringing rain and
thunderstorms to the area through tomorrow. Widespread rainfall is
not expected with activity remaining more scattered, but all
activity has the potential to be strong to severe. Rain-free
weather returns Thursday through the weekend. Critical fire
weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  78  47  61  40 /  50  70  30  20  10
Anniston    62  79  48  61  40 /  60  70  40  20  10
Birmingham  64  80  47  62  43 /  60  70  20  20  10
Tuscaloosa  64  81  47  65  43 /  50  60  10  10   0
Calera      63  80  48  63  43 /  60  70  20  10  10
Auburn      63  79  50  62  42 /  50  70  50  10  10
Montgomery  66  82  51  68  44 /  50  70  30  10   0
Troy        65  81  52  66  43 /  40  70  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 4, 12:20 PM CST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
120 PM CDT Tue Apr 4 2017

ALZ011>015-017>050-052130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
120 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms may develop as early as 4 AM Wednesday and
could affect all of Central Alabama. Large hail, damaging winds, and
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The severe weather threat beginning in the pre-dawn hours of
Wednesday will continue through Wednesday evening with the
possibility of two or three rounds of scattered storms. Destructive
and long-track tornadoes will be possible, along with hail up to the
size of baseballs, and damaging straight-line winds. These threats
will encompass all of Central Alabama with the greatest threat area
along and east of a line from Blountsville to West Blocton to
Uniontown.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
from early Wednesday morning through Wednesday evening.

The radar

The Ft Rucker radar (KEOX), 23 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

61 hail, 10 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Barbour

When
April 5, 12:37 AM CST to 12:38 AM CST
Where
Barbour County, 3.02 mi ENE of Akinsville
Measured
1.75 in hail
Reported by
Public
Coordinates
31.640, -85.570

Hail, Barbour

When
April 5, 12:45 AM CST to 12:46 AM CST
Where
Barbour County, 1.36 mi ESE of Blue Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
31.660, -85.500

Hail, Barbour

When
April 5, 1:14 AM CST to 1:15 AM CST
Where
Barbour County, 0.69 mi N of Eufaula
Measured
2.5 in hail
Reported by
Public
Coordinates
31.890, -85.150

Hail, Barbour

When
April 5, 1:26 AM CST to 1:27 AM CST
Where
Barbour County, 0.69 mi N of Alston
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
31.890, -85.450

Hail, Russell

When
April 5, 1:58 AM CST to 1:59 AM CST
Where
Russell County, 3 mi SSE of Glenville
Measured
1.75 in hail
Reported by
Public
Coordinates
32.080, -85.150

Hail, Russell

When
April 5, 2:45 AM CST
Where
Russell County, 2.76 mi S of Crawford
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.410, -85.180

Hail, Russell

When
April 5, 2:48 AM CST to 2:49 AM CST
Where
Russell County, 1.36 mi WSW of Ladonia
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.460, -85.090

Hail, Hale

When
April 5, 2:50 AM CST to 2:51 AM CST
Where
Hale County, 5.64 mi SSW of Hogglesville
Measured
1 in hail
Reported by
Public
Coordinates
32.780, -87.520

Hail, Russell

When
April 5, 2:54 AM CST to 2:55 AM CST
Where
Russell County, 1.36 mi ENE of Ladonia
Measured
1.75 in hail
Reported by
Public
Coordinates
32.480, -85.050

Golf ball size hail on Auburn Road.

Thunderstorm Wind, Autauga

When
April 5, 3:15 AM CST to 3:16 AM CST
Where
Autauga County, 2.82 mi SSE of Prattville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.430, -86.470

Several trees uprooted along Jensen Road.

Hail, Tuscaloosa

When
April 5, 3:22 AM CST to 3:23 AM CST
Where
Tuscaloosa County, 1.38 mi S of Vance
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -87.230

Hail, Bibb

When
April 5, 3:40 AM CST to 3:41 AM CST
Where
Bibb County, 0.9 mi NE of Brierfield
Measured
1 in hail
Reported by
Public
Coordinates
33.040, -86.910

Thunderstorm Wind, Calhoun

When
April 5, 4:27 AM CST to 4:28 AM CST
Where
Calhoun County, 1.75 mi ENE of (Anb)anniston Calhou
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.586, -85.820

Several trees uprooted near the intersection of Cheaha Road and County Line Road.

Hail, Calhoun

When
April 5, 4:30 AM CST to 4:31 AM CST
Where
Calhoun County, 0.73 mi SW of De Armanville
Measured
1 in hail
Reported by
Public
Coordinates
33.623, -85.759

Hail the size of quarters reported along Jones Road.

Hail, Calhoun

When
April 5, 4:34 AM CST to 4:35 AM CST
Where
Calhoun County, 1.5 mi SSW of Hobson City
Measured
1.75 in hail
Reported by
Public
Coordinates
33.610, -85.830

Hail, Calhoun

When
April 5, 4:42 AM CST to 4:43 AM CST
Where
Calhoun County, 1.8 mi NW of De Armanville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.650, -85.770

Hail, Chambers

When
April 5, 4:46 AM CST to 4:47 AM CST
Where
Chambers County, 0.69 mi S of Penton
Measured
1 in hail
Reported by
Public
Coordinates
32.990, -85.450

Hail the size of quarters reported along Highway 77.

Hail, Chambers

When
April 5, 4:47 AM CST to 4:48 AM CST
Where
Chambers County, 1.16 mi W of Foster Xrds
Measured
1.25 in hail
Reported by
Public
Coordinates
33.000, -85.520

Thunderstorm Wind, Clay

When
April 5, 5:16 AM CST to 5:17 AM CST
Where
Clay County, 0.97 mi NE of Barfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.358, -85.706

Several trees snapped along East Mill Road.

Thunderstorm Wind, Clay

When
April 5, 5:20 AM CST to 5:21 AM CST
Where
Clay County, 1.5 mi NNE of Barfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.370, -85.710

Several trees uprooted and blocking roadway.

Hail, Clay

When
April 5, 5:20 AM CST to 5:21 AM CST
Where
Clay County, 0.69 mi S of Lineville
Measured
1.75 in hail
Reported by
Public
Coordinates
33.310, -85.750

Hail, Clay

When
April 5, 5:20 AM CST to 5:21 AM CST
Where
Clay County, 2.69 mi ESE of Barfield
Measured
1.75 in hail
Reported by
Public
Coordinates
33.330, -85.680

Several trees uprooted and large hail reported along Fox Creek Road.

Hail, Cherokee

When
April 5, 5:25 AM CST to 5:26 AM CST
Where
Cherokee County, 0.9 mi NE of Forney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.090, -85.460

Thunderstorm Wind, Randolph

When
April 5, 5:33 AM CST to 5:34 AM CST
Where
Randolph County, 2.69 mi WSW of Christiana
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.350, -85.640

Several trees uprooted.

Tornado, Barbour

When
April 5, 9:49 AM CST to 9:50 AM CST
Where
Barbour County, 2.82 mi S of Terese to 2.62 mi S of Terese
Rating
EF1
Path length
0.65 mi
Path width
440 yd
Continued into
Henry, Al (TAE)
Reported by
NWS Storm Survey
Coordinates
31.759, -85.175

National Weather Service meteorologists surveyed damage in far southeastern Barbour County and determined that the damage was consistent with a EF1 tornado, with maximum sustained winds near 105 mph. The tornado touched down near Sandy Creek Drive where several trees were snapped and uprooted. The tornado traveled northeast and across White Oak Creek where it entered Henry County Alabama.

Tornado, Barbour

When
April 5, 9:53 AM CST to 9:55 AM CST
Where
Barbour County, 2.58 mi SE of Terese to 2.78 mi SE of Terese
Rating
EF1
Path length
0.6 mi
Path width
440 yd
Continued into
Clay, Ga (TAE)
Reported by
NWS Storm Survey
Coordinates
31.771, -85.143

This tornado began in extreme southeastern Barbour near Sandy Creek Drive and then crossed into Henry County, Alabama. The tornado continued northeast and crossed a small sliver of Barbour County before entering Clay County, Georgia.

Hail, Hale

When
April 5, 10:06 AM CST to 10:07 AM CST
Where
Hale County, 5.64 mi NNE of Greensboro
Measured
1 in hail
Reported by
Public
Coordinates
32.770, -87.530

Hail up to the size of quarters along Highway 25.

Hail, Talladega

When
April 5, 1:57 PM CST to 1:58 PM CST
Where
Talladega County, 0.9 mi SW of Jenifer
Measured
3 in hail
Reported by
Public
Coordinates
33.540, -85.940

Hail, Russell

When
April 5, 1:58 PM CST to 1:59 PM CST
Where
Russell County, 3 mi SSE of Glenville
Measured
1.75 in hail
Reported by
Public
Coordinates
32.080, -85.150

Thunderstorm Wind, Talladega

When
April 5, 2:25 PM CST to 2:26 PM CST
Where
Talladega County, 2.45 mi WNW of Renfroe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.448, -86.236

Several trees uprooted near the intersection of Stemley Road and Renfroe Road.

Hail, Talladega

When
April 5, 2:36 PM CST to 2:37 PM CST
Where
Talladega County, 2.76 mi N of Shocco Spgs
Measured
2 in hail
Reported by
Public
Coordinates
33.490, -86.130

Hail, Talladega

When
April 5, 2:55 PM CST to 2:56 PM CST
Where
Talladega County, 1.34 mi WSW of Munford
Measured
3.75 in hail
Reported by
Public
Coordinates
33.520, -85.970

Several vehicle windows broken out.

Thunderstorm Wind, Calhoun

When
April 5, 2:55 PM CST to 2:56 PM CST
Where
Calhoun County, 2.09 mi S of Bynum
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.590, -85.969

Several trees uprooted just north of County Line Road.

Hail, Calhoun

When
April 5, 3:00 PM CST to 3:01 PM CST
Where
Calhoun County, 0.57 mi W of Ohatchee
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.780, -86.010

Hail, Calhoun

When
April 5, 3:11 PM CST to 3:12 PM CST
Where
Calhoun County, 3.98 mi NE of Cobb City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -85.870

Hail, Etowah

When
April 5, 3:15 PM CST to 3:16 PM CST
Where
Etowah County, 6.09 mi ESE of Hokes Bluff
Measured
1 in hail
Reported by
Public
Coordinates
33.970, -85.770

Hail, Cleburne

When
April 5, 3:25 PM CST to 3:26 PM CST
Where
Cleburne County, 2.4 mi ENE of Chulafinnee
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.560, -85.610

Hail, Cleburne

When
April 5, 3:25 PM CST to 3:26 PM CST
Where
Cleburne County, 0.69 mi N of Belltown
Measured
2 in hail
Reported by
Public
Coordinates
33.610, -85.600

Hail, Cherokee

When
April 5, 3:30 PM CST to 3:31 PM CST
Where
Cherokee County, 2.29 mi W of Moshat
Measured
1.25 in hail
Reported by
Public
Coordinates
34.120, -85.660

Hail, Cherokee

When
April 5, 3:35 PM CST to 3:36 PM CST
Where
Cherokee County, 2.07 mi N of Bomar
Measured
2 in hail
Reported by
Public
Coordinates
34.130, -85.580

Tornado, Cleburne

When
April 5, 3:44 PM CST to 3:45 PM CST
Where
Cleburne County, 0.81 mi ENE of High Tower to 0.53 mi NE of High Tower
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.534, -85.387

National Weather Service meteorologists surveyed damage in southeast Cleburne County and determined that a brief tornado touched down and damage was consistent with an EF0 tornado, with maximum sustained winds near 60 mph. The tornado hit a chicken house along County Road 10, removing portions of the chicken house roof and scattering it across the nearby pasture. A nearby resident captured the small rope tornado on video.

Hail, Cherokee

When
April 5, 3:45 PM CST to 3:46 PM CST
Where
Cherokee County, 2.29 mi W of Lawrence
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.230, -85.560

Thunderstorm Wind, Tallapoosa

When
April 5, 3:50 PM CST to 3:53 PM CST
Where
Tallapoosa County, 0.47 mi NE of Newsite
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.035, -85.765

Several wind damage points were surveyed by the National |Weather Service and the cause of the damage is straight |line winds. At the first location on Hwy 49, a large, well-built barn|sustained damage with one wall destroyed along with significant roof|damage. There were also several large softwood trees uprooted. At a |second location, numerous softwood trees along Hwy 22 were uprooted. |While this damage was in an inconsistent path, the uprooted trees lay|in a divergent pattern indicating that the damage was consistent |with straight line winds. Upon further investigation, the radar data |showed the damage occurred within proximity of the rear flank |downdraft of a supercell. It was also noted that there was an absence|of a tornadic debris signature in the correlation coefficient.

Hail, Randolph

When
April 5, 4:12 PM CST to 4:13 PM CST
Where
Randolph County, 1.16 mi W of Wadley
Measured
1 in hail
Reported by
Public
Coordinates
33.120, -85.570

Hail, Jefferson

When
April 5, 4:28 PM CST to 4:29 PM CST
Where
Jefferson County, 3.86 mi SSE of Mc Calla
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.280, -86.990

Hail, Randolph

When
April 5, 4:30 PM CST to 4:31 PM CST
Where
Randolph County, 1.87 mi WNW of Roanoke
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
33.160, -85.380

Hail, Jefferson

When
April 5, 4:30 PM CST to 4:31 PM CST
Where
Jefferson County, 1.5 mi SSE of Patton Chaple
Measured
1 in hail
Reported by
Public
Coordinates
33.360, -86.820

Hail, Shelby

When
April 5, 4:45 PM CST to 4:46 PM CST
Where
Shelby County, 2.76 mi N of Quito
Measured
1 in hail
Reported by
Public
Coordinates
33.420, -86.750

Hail, Jefferson

When
April 5, 4:50 PM CST to 4:51 PM CST
Where
Jefferson County, 0.58 mi E of Leeds
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.550, -86.540

Hail, Jefferson

When
April 5, 4:50 PM CST to 4:51 PM CST
Where
Jefferson County, 0.69 mi S of Cahaba Hgts
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.440, -86.730

Hail, Jefferson

When
April 5, 4:52 PM CST to 4:53 PM CST
Where
Jefferson County, 0.69 mi N of Cahaba Hgts
Measured
1.75 in hail
Reported by
Public
Coordinates
33.460, -86.730

Hail, Chilton

When
April 5, 4:55 PM CST to 4:56 PM CST
Where
Chilton County, 1.35 mi WSW of Jemison
Measured
1.75 in hail
Reported by
Public
Coordinates
32.940, -86.770

Hail, Jefferson

When
April 5, 4:56 PM CST to 4:57 PM CST
Where
Jefferson County, 2.41 mi ESE of Red Gap Jct
Measured
2.5 in hail
Reported by
Public
Coordinates
33.520, -86.660

Hail, St. Clair

When
April 5, 5:05 PM CST to 5:06 PM CST
Where
St. Clair County, 3.6 mi NW of Sanie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.690, -86.520

Hail, St. Clair

When
April 5, 5:07 PM CST to 5:08 PM CST
Where
St. Clair County, 0.9 mi NE of Odenville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.690, -86.390

Hail, Randolph

When
April 5, 5:08 PM CST to 5:09 PM CST
Where
Randolph County, 49.65 mi W of Dingler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.340, -86.460

Quarter size hail covering the ground.

Hail, St. Clair

When
April 5, 5:10 PM CST to 5:11 PM CST
Where
St. Clair County, 0.9 mi NW of Margaret
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.690, -86.460

Thunderstorm Wind, St. Clair

When
April 5, 5:13 PM CST to 5:14 PM CST
Where
St. Clair County, 0.69 mi N of Springville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.780, -86.470

Several trees uprooted in the city of Springville.

Hail, St. Clair

When
April 5, 5:13 PM CST to 5:14 PM CST
Where
St. Clair County, 0.69 mi S of Springville
Measured
1.75 in hail
Reported by
Public
Coordinates
33.760, -86.470

Hail, St. Clair

When
April 5, 5:14 PM CST to 5:15 PM CST
Where
St. Clair County, 0.69 mi S of Oak Ridge
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.590, -86.280

Hail, St. Clair

When
April 5, 5:15 PM CST to 5:16 PM CST
Where
St. Clair County, 0.69 mi N of Odenville
Measured
1 in hail
Reported by
Public
Coordinates
33.690, -86.400

Hail, Calhoun

When
April 5, 5:22 PM CST to 5:23 PM CST
Where
Calhoun County, 0.69 mi S of Boiling Spgs
Measured
3 in hail
Reported by
Public
Coordinates
33.720, -86.030

Hail, St. Clair

When
April 5, 5:25 PM CST to 5:26 PM CST
Where
St. Clair County, 0.9 mi NW of Riverside
Measured
3 in hail
Reported by
Public
Coordinates
33.610, -86.210

Several car windows broken out.

Hail, Talladega

When
April 5, 5:26 PM CST to 5:27 PM CST
Where
Talladega County, 0.69 mi S of Lincoln
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
33.610, -86.120

Hail, Etowah

When
April 5, 5:41 PM CST to 5:42 PM CST
Where
Etowah County, 1.79 mi SW of Littleton
Measured
1.25 in hail
Reported by
Public
Coordinates
34.050, -86.140

Hail, Calhoun

When
April 5, 5:47 PM CST to 5:48 PM CST
Where
Calhoun County, Alexandria
Measured
1 in hail
Reported by
Public
Coordinates
33.770, -85.880

Hail, Calhoun

When
April 5, 6:05 PM CST to 6:06 PM CST
Where
Calhoun County, 1.34 mi WNW of Piedmont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.930, -85.620

Hail, Coosa

When
April 5, 6:45 PM CST to 6:46 PM CST
Where
Coosa County, 0.69 mi N of Hanover
Measured
1 in hail
Reported by
Public
Coordinates
33.010, -86.200

Tornado, Chambers

When
April 5, 7:39 PM CST to 7:43 PM CST
Where
Chambers County, 1.27 mi SSW of Besworth to 0.51 mi NW of Foster Xrds
Rating
EF1
Path length
1.96 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
33.004, -85.540

National Weather Service meteorologists surveyed damage in northwestern Chambers County and determined that the damage was consistent with an EF1 tornado, with maximum sustained winds near 90 mph. The tornado touched down along CR 116 just west of the Union Hill community where several trees were uprooted and large branches were snapped. The tornado continued east, crossing CR 123, where a barn sustained minor damage and several additional trees were snapped. Adjacent to CR 123 and CR 53, a small fire station, barn and additional trees sustained significant damage. The tornado lifted just beyond CR 53, east of Union Hill where more trees were observed to have minor damage.

Hail, Lee

When
April 5, 8:25 PM CST to 8:26 PM CST
Where
Lee County, 1.88 mi ENE of Mitchell Xrd
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.540, -85.370

Hail, Lee

When
April 5, 8:31 PM CST to 8:32 PM CST
Where
Lee County, 0.58 mi W of Opelika
Measured
1 in hail
Reported by
Public
Coordinates
32.650, -85.380

Hail, Lee

When
April 5, 8:43 PM CST to 8:44 PM CST
Where
Lee County, 0.58 mi W of Salem
Measured
1 in hail
Reported by
Public
Coordinates
32.600, -85.240

Hail, Lee

When
April 5, 8:58 PM CST to 8:59 PM CST
Where
Lee County, 0.58 mi W of Bleecker
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.580, -85.160

Hail, Lee

When
April 5, 9:01 PM CST to 9:02 PM CST
Where
Lee County, 0.9 mi NW of Smiths Station
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.540, -85.090

Thunderstorm Wind, Lee

When
April 5, 9:03 PM CST to 9:05 PM CST
Where
Lee County, 0.9 mi NW of Smiths Station
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -85.090

Several trees uprooted in the town of Smiths Station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692589, 692590, 692591, 692592, 692593, 692594, 692595, 692596, 692597, 692598, 692599, 692600, 692601, 692602, 692603, 692604, 692605, 692606, 692607, 692608, 692609, 692610, 692611, 692613, 694597, 694598, 692612, 692726, 692722, 692729, 692723, 692725, 692728, 692724, 692727, 692730, 692732, 692733, 692734, 692735, and more.